Iowa, 2024

Tornadoes and Hail in Iowa, April 7, 2024

April 7, 2024 · NWS DMX · 4 events in 3 counties and zones

A surface low was east of the area with two associated surface boundaries draped across the area. By late afternoon the two boundaries began to merge with thunderstorm development in central to northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low was east of the area with two associated surface boundaries draped across the area. By late afternoon the two boundaries began to merge with thunderstorm development in central to northern Iowa. Instability was modest, but concentrated in the lower three km of the atmosphere, which allowed for enough stretching to support a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 7, 1:41 PM CST, 45 minutes earlier. Its key messages:

  • Low tornado potential for this afternoon through 6-7 pm over mainly the northern half of Iowa.
  • Clouds will likely ruin eclipse viewing over northern Iowa Monday, better chance for viewing central and south.
  • Mild and nice Tuesday and Wednesday
  • Much warmer next weekend.
Area forecast discussion, Apr 7, 1:41 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
241 PM CDT Sun Apr 7 2024

.KEY MESSAGES...

- Low tornado potential for this afternoon through 6-7 pm over
  mainly the northern half of Iowa.
- Clouds will likely ruin eclipse viewing over northern Iowa
  Monday, better chance for viewing central and south.
- Mild and nice Tuesday and Wednesday
- Much warmer next weekend.

&&

.DISCUSSION...
Issued at 238 PM CDT Sun Apr 7 2024

Surface low pressure over northeast Nebraska has moved very little
the past several hours as it has become near vertically stacked with
the upper level low. The surface boundary which is bringing the
drier air into the state is advancing northeast and is now near
Sioux City to Des Moines and Ottumwa while the actual warm front is
being pinched off but it is just to the north closer to Storm Lake
to Ames to Fairfield. A few showers and storms are trying to develop
in vicinity of the two boundaries but so far, nothing has been able
to become sustained which may be in part trying to overcome the
eroding warm layer aloft. Low top storms should become more
sustained in the next 1-2 hours as the boundaries merge and lift
north with the most favored areas in north central to northwest
Iowa. There remains a narrow corridor/narrow window for an weak
tornado or two in that area north where LCL values are 750 m or
lower along with some modest instability, much of which is in the
lowest 3 km that will help promote enhanced stretching of any
available vorticity. Should any low topped storms move along the
Bunker's right mover motion, the streamwise vorticity ingestion
would be good though this will be much less favorable for anything
that will move to the left of that motion, which seems most likely.
The non-supercell tornado parameter does increase closer to the
surface/upper low over far northwest Iowa and into northeast
Nebraska and that would be the most favored area for landspouts.
Again, a few wind gusts to 60 mph are possible. The limited severe
threat should diminish quickly by 6-7 pm. Scattered showers and
storms will be mainly confined to mostly north of Highway 30 before
mostly ending by midnight. Any appreciable rainfall will be further
north and north of Highway 30.

The low pressure will lift northeast into Minnesota later tonight
and into Monday. The Monday afternoon cloud forecast for any eclipse
viewing across Iowa may be of interest. If you are in parts of north
central and northwest Iowa, you are likely out of luck. The large
stratus field currently over North and South Dakota will wrap around
the system and into at least northern Iowa for much of the day. The
clouds should stop and not impact the southern half of the state, at
least through the peak viewing time in the afternoon. A few showers
are possible over northern Iowa late afternoon and into the evening
as a short wave passes through the area. A warm layer aloft will
limit the instability.

Generally quiet weather Tuesday and Wednesday with predominant
westerly flow aloft. A short wave will pass through the area on
Thursday which could bring a chance for some precipitation to the
area. A big warm up is still on the way for next weekend with the
arrival of the thermal ridge. Highs in the 70s and 80s are expected.
Another strong system may approach the area by late Sunday but
general biases with upper closed lows would suggest a later
arrival.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1227 PM CDT Sun Apr 7 2024

Gusty southeast winds to start the period will switch to
south/southwest with frontal passage today. Scattered showers
and storms are expected over central and northern Iowa as that
boundary passes through the areas. In addition, the MVFR cigs
with local IFR will raise to VFR with the fropa as well. Mainly
VFR conditions overnight before more stratus arrives for Monday
morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Apr 7, 2:21 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Sun Apr 7 2024

IAZ004>007-015>017-023>028-033>039-044>050-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
321 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms can be expected through the evening.
Although the severe weather potential is low overall, a brief weak
tornado or funnel cloud is possible through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible around Thursday. The severe
weather potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly through early this evening.

IAZ057>062-070>075-081>086-092>097-081100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
321 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible around Thursday. The severe
weather potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through at least the middle of the
week.

Small

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Wright

When
April 7, 2:26 PM CST
Where
Wright County, 2.46 mi SE of Eagle Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.650, -93.860

Tornado, Hamilton

When
April 7, 2:50 PM CST to 2:51 PM CST
Where
Hamilton County, 5.37 mi NNW of Williams to 5.54 mi NNW of Williams
Rating
EFU
Path length
0.17 mi
Path width
20 yd
Continued into
Wright, Ia (DMX)
Reported by
NWS Storm Survey
Coordinates
42.555, -93.576

A brief tornado developed in far northern Hamilton County and travelled a short distance north before leaving the county. No damage indicators were impacted in Hamilton County, hence the EFU rating. This tornado moved into Wright county.

Tornado, Wright

When
April 7, 2:51 PM CST to 2:53 PM CST
Where
Wright County, 7.47 mi SSW of Dows to 7.15 mi SW of Dows
Rating
EF1
Path length
0.48 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.558, -93.576

This tornado entered into Wright County from Hamilton County. The tornado immediately impacted a hog confinement building upon entering the county producing severe damage to the back third of one of the buildings with EF1 damage. The tornado continued northward before a more northwest movement occurred and dissipated shortly thereafter.

Hail, Butler

When
April 7, 4:06 PM CST
Where
Butler County, 1.47 mi SSW of Allison
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.730, -92.790

Hail reported along highway 14 just south of Allison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170742, 1169909, 1169911, 1170744.